Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 3, NWS Great Falls, MT

February 28, 2020

NWS Great Falls, MT issued this high wind warning at Feb 28, 2020, 2:51 PM MST. It took effect at Feb 28, 2020, 6:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2020, 2:51 PM MST (21:51 UTC)
In effect from
Feb 28, 2020, 6:00 PM MST
Expired
Feb 29, 2020, 12:00 PM MST
In force
18 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

985 
WWUS75 KTFX 282151
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
251 PM MST Fri Feb 28 2020

MTZ009-048-291200-
/O.NEW.KTFX.HW.W.0003.200229T0100Z-200229T1900Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Bynum, Choteau, 
and Augusta
251 PM MST Fri Feb 28 2020

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MST
SATURDAY...

* WHAT...Southwest winds 20 to 40 mph with gusts up to 75 mph 
  expected.

* WHERE...Northern Rocky Mountain Front and Southern Rocky 
  Mountain Front.

* WHEN...From 6 PM Friday evening to noon MST Saturday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. A few power outages are possible. Travel will be
  difficult, especially for high profile vehicles and those
  pulling trailers.

* ADDITIONAL DETAILS...Areas of snow and blowing snow will be
  possible after the passage of a cold front Saturday morning
  through Saturday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should secure any loose items and avoid being outside in 
forested areas and around trees and branches. Use caution if you 
must drive.

&&

$$

MTZ010-044-291200-
/O.NEW.KTFX.HW.W.0003.200229T0700Z-200229T1900Z/
Eastern Glacier-Toole-
Including Cut Bank, Shelby, and Sunburst
251 PM MST Fri Feb 28 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
SATURDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Eastern Glacier and Toole.

* WHEN...From midnight tonight to noon MST Saturday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. A few power outages are possible. Travel will be
  difficult, especially for high profile vehicles and those
  pulling trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should secure any loose items and avoid being outside in 
forested areas and around trees and branches. Use caution if you 
must drive.


&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
2 follow-up statements
110 
WWUS75 KTFX 291345
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
645 AM MST Sat Feb 29 2020

MTZ009-010-044-048-291900-
/O.CON.KTFX.HW.W.0003.000000T0000Z-200229T1900Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Bynum, Choteau, and Augusta
645 AM MST Sat Feb 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Southwest winds 35 to 45 mph with gusts near 65 mph 
  occurring.

* WHERE...Eastern Glacier, Southern Rocky Mountain Front, 
  Northern Rocky Mountain Front and Toole.

* WHEN...Until noon MST today.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
715 
WWUS75 KTFX 291855
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1155 AM MST Sat Feb 29 2020

MTZ009-010-044-048-292000-
/O.EXP.KTFX.HW.W.0003.000000T0000Z-200229T1900Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Bynum, Choteau, and Augusta
1155 AM MST Sat Feb 29 2020

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

Wind gusts are expected to remain just below warning criteria 
this afternoon. Thus the high wind warning will be allowed to 
expire at Noon today.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 28, 2:40 PM MST, 11 minutes earlier.

Area forecast discussion, Feb 28, 2:40 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
240 PM MST Fri Feb 28 2020

.SYNOPSIS...

A cold front moves across the region Saturday, with windy conditions
expected for most areas and strongest winds along the Rocky
Mountain Front and adjacent plains of north-central Montana. A
period of snow showers will accompany the frontal passage, mainly
across the mountains with isolated to scattered showers occurring
elsewhere. A few additional snow showers are possible across
north-central Montana Saturday night as a colder airmass and some
moisture move in from the north. Cooler temperatures on Sunday
will return to near or above seasonal averages next week.

&&

.DISCUSSION...

Low pressure and cold front approaching the west coast this Friday
afternoon will move onshore this evening and rapidly translate east
across the Northern Rockies tonight with surface low pressure
emerging east of the Rockies in southern Alberta Friday morning.
The low tracks east across the Canadian Prairies through the day
Saturday while the associated cold front sweeps east across MT.
Gusty winds will be the main impact with the frontal passage on
Saturday through some snow showers are also expected across the
mountains, mainly near the continental divide. Winds increase
tonight along the Rocky Mtn front ahead of the approaching system
and latest model guidance has come up some with winds aloft over
NW portions of the forecast area through Saturday morning,
resulting in the likelihood of gusts reaching near 60 mph across
areas immediately east of the Rocky Mtn front and extending east
along the Canadian border across Glacier and Toole counties, where
a High Wind Warning will be been issued. Elsewhere across north-
central MT, Wind gusts of 40-50 mph will be possible following the
frontal passage Saturday morning as the front arrives and
continuing through the afternoon. Wind gusts in SW MT should
mainly be in the 30-40 mph on Saturday with higher values across
ridgetops and passes.

Winds turn northwesterly Saturday night as low pressure continues
east across the Canadian Prairies with moisture wrapping around the
back side of the low and moving south across north-central MT late
Saturday night through Sunday morning for a few snow showers,
mainly in northerly upslope favored locations. While most areas
will see little to no snow accumulation with this system some
mountain areas could see 1 to 3 inches of snow between the frontal
passage and later wrap-around snow showers with the greatest amounts
expected along the continental divide north of Marias Pass.

A cooler airmass from Canada slides south behind the exiting system
Saturday night, cooling temperatures back to near or even somewhat
below seasonal averages temporarily on Sunday before ridging
redevelops and temperatures warm back to above seasonal averages
Monday. The next system moves quickly SE to flatten the ridge by
Monday bringing another increase in winds and a chance for
showers as the system moves quickly SE across the region late
Monday. This looks like a repeating phenomenon through much of next
week as a series of weather disturbances move rapidly ESE across
the Northern Rockies and MT, bringing bouts of showery precipitation
and gusty winds while temperatures remain close to or slightly
above seasonal averages. Hoenisch

&&

.AVIATION...

Updated 1100 AM MST Fri Feb 28 2020 (28/18Z TAF Period)

Mainly VFR conditions are expected to prevail though Saturday
morning. Expect gusty winds today at terminals across north-
central Montana, and across most sites on Saturday. Some stronger
winds are possible along the Rocky Mountain Front to the KCTB area
on Saturday morning. A passing cold front may bring some
increased clouds cover and mountain snow showers later Saturday
morning into Saturday afternoon, and perhaps some MVFR ceilings in
the southwest. Periods of LLWS and mtn wave turbulence are likely
along and east of the Continental Divide, especially late tonight
into Saturday as the next weather system moves into the region.
Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  44  23  36 /   0   0  20  10
CTB  34  41  20  37 /   0   0  30   0
HLN  32  41  23  38 /  10  20  10  20
BZN  30  42  21  35 /  10  40  30  20
WYS  18  32  10  28 /  10  50  70  30
DLN  29  42  21  32 /  10  20  20  10
HVR  36  47  21  36 /   0   0  10   0
LWT  36  43  20  31 /   0  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 PM this evening to noon MST Saturday
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

High Wind Warning from midnight tonight to noon MST Saturday
Eastern Glacier...Toole.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.